MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION WALLFLEX BILIARY; CATHETER, BILIARY, DIAGNOSTIC

BOSTON SCIENTIFIC CORPORATION WALLFLEX BILIARY; CATHETER, BILIARY, DIAGNOSTIC
Model Number M00570660
Medical Device Problem Codes Use of Device Problem (1670); Detachment of Device or Device Component (2907); Difficult to Advance (2920); Material Deformation (2976)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/03/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).A fully constrained wallflex biliary rx uncovered stent and delivery system were returned for analysis.The stent was received fully covered by the outer sheath.Visual examination of the returned device found the stainless steel tube, and the outer sheath at the end of the stiffening mandrel were kinked.The clear outer sheath at the guidewire access sheath (gas) was stretched out and kinking.The gas ramp was found kinked and a misalignment between the inner shaft and the outer sheath was noted.The inner shaft was found broken/ detached in the same location of the gas.Functional evaluation was performed.A test 0.035" guidewire was inserted through the delivery system from the distal tip of the catheter and it did not exit at the guidewire access port due to the kink observed at gas ramp, the misalignment between the inner shaft and the outer sheath, and the broken/ detached inner sheath at the gas section.No other issues with the stent and delivery system were noted.A labeling review was performed, and from the information available, this device was used in a manner inconsistent with the labeled indications.The directions for use cited: " note: do not remove the shipping mandrel from the leading end of the device., this will facilitate guidewire access." the dfu also states: " the shipping mandrel will be pushed out as the guidewire is inserted.Do not remove the shipping mandrel before loading the guidewire.".However, the complainant reported that the shipping mandrel was manually removed from the device.This could have caused the inability of the inner member to maintain its alignment with the outer sheath, and the failure to exit the guidewire at the gas section.Per analysis, the reported event and the observed failures were likely due to the amount of force applied to the push the delivery system over the guidewire.Therefore, the most probable root cause is failure to follow instructions.A review of the device history record (dhr) was performed and confirmed that this device met all material, assembly and performance specifications at the time of release for distribution.
 
Event or Problem Description
It was reported to boston scientific corporation that a wallflex biliary rx uncovered stent was to be used to treat a malignant hilar biliary stricture during an endoscopic retrograde cholangiopancreatography (ercp) with stent placement procedure performed on (b)(6) 2018.According to the complainant, the shipping mandrel was manually removed prior to loading the guidewire.During the procedure, the guidewire failed to exit at the guidewire rx port, and the outer sheath of the delivery system was bent.The stent and delivery system were removed from the patient and another wallflex biliary stent was placed to complete the procedure.There were no patient complications reported as a result of this event.Note: this event has been deemed an mdr-reportable event based on investigation results which revealed that the inner sheath was found broken/detached.

Brand Name
WALLFLEX BILIARY
Common Device Name
CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
MDR Report Key8160335
Report Number3005099803-2018-61777
Device Sequence Number2202921
Product Code FGE
UDI-Device Identifier08714729759287
UDI-Public08714729759287
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K140630
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/13/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/19/2020
Device Model NumberM00570660
Device Catalogue Number7066
Device Lot Number0021632334
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/23/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/19/2018
Initial Report FDA Received Date12/13/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age57 YR
Patient Weight62